Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 347, NWS Morristown, TN

August 17, 2003Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2003, 4:50 PM EDT for Russell County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 4:50 PM EDT (20:50 UTC)
Expired
Aug 17, 2003, 5:30 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 172050
SVRMRX
VAC167-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLEVELAND...OR 6 MILES WEST OF LEBANON...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEBANON AROUND 505 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3704 8214 3690 8234 3679 8222 3692 8184

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:00 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 17 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 17 2003

TONIGHT AND TOMORROW...SURFACE ANALYSIS SHOWS SURFACE BOUNDARY
CURRENTLY PUSHING THOROUGH THE OHIO RIVER VALLEY. WATER VAPOR
IMAGERY REVEALS ACCOMPANYING SHORT WAVE IN THE SAME GENERAL VICINITY.
THESE FEATURES ARE PROJECTED TO CONTINUE SLOW SOUTHWARD PROGRESSION
IN THE AMPLIFIED FLOW OVER THE EASTERN CONUS. EXPECT AT LEAST
SCATTERED CONVECTION ALONG AND PRECEDING THE BOUNDARY/WAVE...ALTHOUGH
MODELS SUGGEST MAIN AREA OF PRECIP WILL REMAIN EAST OF OUR FORECAST
AREA. AS SUCH...WILL CONTINUE WITH CHANCE POPS IN THE FIRST PERIOD.
AIR BEHIND BOUNDARY NOT APPRECIABLY DRIER IN THE BOUNDARY LAYER...
BUT MODEL TIME HEIGHTS PROJECT A DECENT CAP AT THE BOUNDARY
LAYER/FREE TROPOSPHERE INTERFACE. THIS SUGGESTS THAT THE PERSISTENT
SCATTERED DIURNAL CONVECTION WE HAVE HAD WILL HAVE A MORE DIFFICULT
TIME DEVELOPING TOMORROW. GUIDANCE TEMPS APPEAR REASONABLE GIVEN THE
MODEST HEIGHT RISES AS DEPICTED BY THE MODELS FOR TOMORROW.

LONGER TERM...UPPER RIDGE FORECAST TO BUILD OVER AREA TUESDAY AND
CONTINUE OVER THE AREA WEDNESDAY. SOME CAPPING MAY CONTINUE TO HELP
SUPPRESS CONVECTION...BUT STILL WILL CARRY A SLIGHT CHANCE FOR SW
VA AND THE MOUNTAINS BOTH TUESDAY AND WEDNESDAY.  GRADUAL MOISTENING
OF THE ATMOSPHERE SHOULD OCCUR...AND AS RIDGE SHIFTS EAST WILL CARRY
SLIGHT CHANCE POPS ALL ZONES THURSDAY.  UPPER RIDGE REPLACED BY
FAMILIAR EAST COAST TROUGH BY FRIDAY...AND A WEAK COLD FRONT FORECAST
TO PUSH INTO THE AREA BY SATURDAY. CHANCE POPS FRIDAY AND 20 TO 30 ON
SATURDAY.  LOW CONFIDENCE ON DAY 7...BUT WILL GO DRY FOR NOW.

PRELIMINARY NUMBERS FOLLOW:
CHA   71  92  69  92 /  40  10  10  10
TYS   68  88  67  89 /  30  10  10  10
TRI   63  86  62  87 /  20  10  10  10
OQT   68  88  67  89 /  30  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
140 PM EDT SUN AUG 17 2003

SENT OUT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
865.

LCM

*********************************************************************
MID MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SUN AUG 17 2003

FORECAST APPEARS TO BE GENERALLY ON TRACK. WILL UPDATE TO REMOVE
FOG/MORNING WORDING. OTHERWISE...NO OTHER CHANGES ARE WARRANTED AT
THIS TIME.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT SUN AUG 17 2003

FRONT STILL EXPECTED TO MOVE THROUGH THE AREA LATER TODAY AND THIS
EVENING...PROVIDING THE FOCUS FOR THUNDERSTORMS.  AN UPPER LEVEL
VORT WILL PASS OVERHEAD AS WELL...ADDING TO THE CHANCE FOR
PRECIPITATION.  PER SWODY1...A FEW STORMS COULD BE SEVERE WITH HAIL
TO 1 INCH AND STRAIGHT-LINE WINDS BEING THE MAIN THREAT.  MODELS IN
DECENT AGREEMENT ON TIMING OF FRONT...SWINGING IT THROUGH FROM 16Z
TO AROUND 00Z...NORTH TO SOUTH ACROSS THE CWA.  BEST CHANCE FOR POPS
IN THE MORNING TO EARLY AFTERNOON IN THE NORTH...WITH BEST POPS IN
THE LATE AFTERNOON TO EARLY EVENING IN THE SOUTH.  CHANCE FOR SQUALL
LINE ON FRONT...BUT ALL MODEL INDICATIONS NOW ARE FOR SCATTERED
CONVECTION AND HAVE KEPT POPS IN THE CHANCE CATEGORY.  WOULD NOT BE
TERRIBLY SURPRISED TO SEE COVERAGE A LITTLE BETTER THAN PRESENT
FORECAST...BUT UNCERTAINTY LEVEL IS HIGH SO WENT WITH HIGH CHANCE
POPS.

STILL LOOKING FAIRLY DRY FOR MONDAY THROUGH WEDNESDAY...BUT KEPT
SOME SLIGHT CHANCE POPS IN THE SOUTH AND IN THE MTNS THROUGH MUCH OF
THE PERIOD DUE TO UPSLOPE IN THE MOUNTAINS AND PROXIMITY TO OLD
FRONT IN THE SOUTH.

CHA   92  71  92  68 /  40  40  20  20
TYS   88  69  88  65 /  40  20  10  10
TRI   84  63  85  60 /  50  20  10  10
OQT   88  68  88  65 /  40  20  10  10

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
1000 PM EDT SAT AUG 16 2003

ISOLATED SHRA CONTINUE ACROSS FA LATE THIS EVENING. ATMOSPHERE
STABILIZING TO A CERTAIN DEGREE. HOWEVER...AIRMASS STILL QUITE MOIST
AND WITH S/WV FEATURE DROPPING S THRU CENTRAL APPALACHIANS MAY BE
ABLE TO SQUEEZE OUT A -SHRA OR POSSIBLY A TSRA TOWARD DAYBREAK
MAINLY ACROSS NRN PORTION OF FA. WILL NOT CHANGE SMALL/SLGT CHC POPS
FOR OVRNITE WITH THIS IN MIND. DO EXPECT SOME FOG FORMATION WITH
HIGH DEWPOINT AIRMASS AND EXPECT SOME OF THE FOG TO BECOME DENSE
ACROSS SW VA/NE TN AND PARTS OF CENTRAL EAST TENNESSEE WHERE SLOW
MOVING STORMS DUMPED RAINFALL AMOUNTS AROUND A HALF TO ONE INCH IN
SPOTS. THEREFORE...WILL UPDATE TO ADD PATCH DENSE FOG THESE ZONES.
Hazardous weather outlook, Aug 17, 6:00 AM EDT, 10 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AIRMASS REMAINS IS PLACE ACROSS THE REGION.
TEMPERATURES WILL WARM INTO THE MID 80S TO THE LOWER 90S. THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS AFTERNOON.
AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT INTO THE AREA FROM THE
NORTH THIS AFTERNOON. THESE FEATURES WILL AID IN THE DEVELOPMENT OF
STORMS.

SHOWERS AND STORMS WILL BE SCATTERED ACROSS THE AREA BOTH TODAY AND
TONIGHT.  SOME ISOLATED SEVERE WEATHER IS POSSIBLE...IN THE FORM OF
DAMAGING STRAIGHT-LINE WINDS AND TO A LESS EXTEND...LARGE HAIL.

THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING.  STORMS WILL BE
SLOW-MOVING...AND WITH SUCH A HUMID ATMOSPHERE...HEAVY RAIN IS
LIKELY.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

MONDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, Aug 17, 2:49 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    CHURCH HILL               TN   WIND DAMAGE
08/17/03   HAWKINS                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAWKINS SHERIFFS
                                          OFFICE.
Local storm report, Aug 17, 4:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    SNEEDVILLE                TN   WIND DAMAGE
08/17/03   HANCOCK                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HANCOCK COUNTY 911.

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.